Alert archive / Tennessee / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 73, NWS Nashville, TN

May 21, 2022Maury County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 21, 2022, 7:24 PM CDT for Maury County, Williamson County, Tennessee. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2022, 7:24 PM CDT (00:24 UTC)
Expired
May 21, 2022, 7:37 PM CDT
In force
13 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Maury County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 60 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2022-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2022-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1385 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WUUS54 KOHX 220024
SVROHX
TNC119-187-220100-
/O.NEW.KOHX.SV.W.0073.220522T0024Z-220522T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
724 PM CDT Sat May 21 2022

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Maury County in Middle Tennessee...
  Central Williamson County in Middle Tennessee...

* Until 800 PM CDT.

* At 724 PM CDT, a severe thunderstorm was located over Spring Hill,
  or 11 miles northeast of Columbia, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Franklin, Columbia, Brentwood, Spring Hill, Thompson's Station and
  Triune.

This includes the following highways...
 Interstate 65 between mile markers 49 and 69.
 Interstate 840 between mile markers 20 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3563 8699 3577 8711 3599 8685 3589 8664
      3575 8671
TIME...MOT...LOC 0024Z 245DEG 50KT 3575 8692 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

13
1 follow-up statement
159 
WWUS54 KOHX 220037
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
737 PM CDT Sat May 21 2022

TNC119-187-220047-
/O.CAN.KOHX.SV.W.0073.000000T0000Z-220522T0100Z/
Maury TN-Williamson TN-
737 PM CDT Sat May 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MAURY AND CENTRAL
WILLIAMSON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3563 8699 3577 8711 3599 8685 3589 8664
      3575 8671
TIME...MOT...LOC 0034Z 245DEG 50KT 3583 8671 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:39 PM CDT, 45 minutes earlier.

Area forecast discussion, May 21, 6:39 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
639 PM CDT Sat May 21 2022

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Updated weather grids to emphasize potential of severe
thunderstorms across Houston, Humphreys, Montgomery, and
Stewart Counties through 10 PM CDT this evening. Tweaked
hourly temperature, dewpoint, and wind speed/direction grids
blending them with associated previously forecasted hourly
late afternoon into early evening gridded values. Sent out
updated suite of forecast products. Remainder of forecast
continues to be on track.

&&

.AVIATION...
00Z TAF DISCUSSION.

Scattered TSRA will impact the terminals (except CSV) this
evening. There will be a break after 02Z, then more scattered
showers and storms will move in after 04Z. A cold front will pass
through the area around 12Z for most sites. The front will bring
NNW winds. Scattered showers and a few thunderstorms will follow
the front throughout Sunday with mainly MVFR cigs area wide.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......JB Wright
AVIATION........13
Hazardous weather outlook, May 21, 4:12 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
412 PM CDT Sat May 21 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-221000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
412 PM CDT Sat May 21 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Tonight.

Scattered thunderstorms are possible late this afternoon through the
early overnight hours, especially around and west of the I-65
Corridor. Some of these thunderstorms may be strong to severe,
capable of large hail and damaging winds, especially around and
north of the I-40 Corridor and around and west of the I-65 Corridor
through mid evening hours tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are possible early Sunday morning,
especially west of I-65. Some of the storms may be strong to
severe, capable of large hail and damaging winds.

The chance for thunderstorms increases Tuesday afternoon
through Thursday evening. Some of these storms could be strong.
Monitor the latest forecasts for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 Inch
Winds > 50 MPH(Measured)
Structural Damage
Trees or Power Lines Down

JB Wright/Schaper

In the hours before

Special weather statement, May 21, 5:27 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Nashville TN
527 PM CDT Sat May 21 2022

TNZ005-006-023>025-212315-
Stewart TN-Dickson TN-Humphreys TN-Montgomery TN-Houston TN-
527 PM CDT Sat May 21 2022

...Strong thunderstorms will impact portions of northwestern Dickson,
Montgomery, Stewart, Houston and northern Humphreys Counties through
615 PM CDT...

At 527 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Campbell to near Erin to 7 miles west
of Waverly. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarksville, Waverly, Camden, Dover, Erin, Tennessee Ridge, Big Rock,
Cumberland City, Slayden, Palmyra, Woodlawn, Houston County Airport,
Indian Mound and Cunningham.

This includes Interstate 24 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
parts of Middle Tennessee.

&&

LAT...LON 3664 8712 3648 8719 3617 8758 3606 8798
      3612 8792 3617 8792 3663 8791 3664 8757
TIME...MOT...LOC 2227Z 247DEG 24KT 3661 8752 3633 8765 3612 8791

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

13
Special weather statement, May 21, 6:01 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
601 PM CDT Sat May 21 2022

TNZ024>026-056-057-212345-
Hickman TN-Dickson TN-Humphreys TN-Cheatham TN-Perry TN-
601 PM CDT Sat May 21 2022

...Strong thunderstorms will impact portions of Dickson, central
Cheatham, north central Perry, Humphreys and northern Hickman
Counties through 645 PM CDT...

At 600 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McEwen to 8 miles south of Hurricane
Mills. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dickson, Waverly, Centerville, White Bluff, New Johnsonville, McEwen,
Burns, Hurricane Mills, Charlotte, Lobelville, Vanleer, Slayden, Bon
Aqua, Cheatham Dam, Lyles, Bucksnort, Pinewood and Nunnelly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
far northwest Middle Tennessee.

&&

LAT...LON 3617 8756 3625 8752 3634 8751 3631 8730
      3633 8723 3631 8721 3631 8716 3629 8715
      3632 8706 3614 8717 3596 8720 3596 8727
      3582 8736 3576 8791 3594 8793 3594 8794
      3606 8796
TIME...MOT...LOC 2300Z 255DEG 36KT 3613 8754 3584 8778

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

13
Special weather statement, May 21, 6:27 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Nashville TN
627 PM CDT Sat May 21 2022

TNZ007-008-025>027-057-059-220015-
Hickman TN-Robertson TN-Williamson TN-Dickson TN-Davidson TN-
Cheatham TN-Sumner TN-
627 PM CDT Sat May 21 2022

...Strong thunderstorms will impact portions of Davidson, eastern
Dickson, western Sumner, northwestern Williamson, Cheatham,
northeastern Hickman and Robertson Counties through 715 PM CDT...

At 626 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Coopertown to 7 miles
southwest of Fairview. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Franklin, Springfield, Ashland City, Nashville, Madison,
Hendersonville, Brentwood, Goodlettsville, White House, Millersville,
Greenbrier, Forest Hills, Oak Hill, Coopertown, White Bluff, Belle
Meade, Kingston Springs, Pegram, Ridgetop and Cross Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
Middle Tennessee.

&&

LAT...LON 3663 8657 3664 8655 3591 8678 3583 8733
      3645 8714 3646 8712 3647 8713 3654 8711
      3665 8681 3665 8659
TIME...MOT...LOC 2326Z 251DEG 23KT 3650 8705 3592 8724

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

13
Special weather statement, May 21, 6:43 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
643 PM CDT Sat May 21 2022

TNZ057-058-060-220030-
Hickman TN-Lewis TN-Maury TN-
643 PM CDT Sat May 21 2022

...A strong thunderstorm will impact portions of northeastern Lewis,
northwestern Maury and Hickman Counties through 730 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hohenwald, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hohenwald, Centerville, Gordonsburg, Kimmins, Pinewood,
Pleasantville, Williamsport and Nunnelly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3552 8748 3567 8771 3597 8750 3570 8710
TIME...MOT...LOC 2343Z 221DEG 14KT 3564 8751

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

13
Special weather statement, May 21, 6:57 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
657 PM CDT Sat May 21 2022

TNZ095-220045-
Giles TN-
657 PM CDT Sat May 21 2022

...A strong thunderstorm will impact portions of Giles County through
745 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Pulaski, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pulaski, Ardmore, Elkton, Minor Hill, Goodspring, Frankewing and
Prospect.

This includes Interstate 65 between mile markers 1 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3500 8718 3507 8722 3528 8711 3528 8686
      3523 8683 3522 8683 3499 8684
TIME...MOT...LOC 2357Z 242DEG 16KT 3503 8710

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

13
Special weather statement, May 21, 7:08 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
708 PM CDT Sat May 21 2022

TNZ007>009-026>029-057>062-075-220045-
Hickman TN-Rutherford TN-Williamson TN-Wilson TN-Maury TN-
Cheatham TN-Marshall TN-Macon TN-Robertson TN-Lewis TN-Davidson TN-
Bedford TN-Trousdale TN-Sumner TN-
708 PM CDT Sat May 21 2022

...Strong thunderstorms will impact portions of Middle Tennessee
along the Interstate 65 Corridor through 745 PM CDT...

At 707 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cross Plains Nashville to Mount
Pleasant. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Murfreesboro, Franklin, Columbia, Gallatin, Lebanon, Springfield,
Ashland City, Lafayette, Hartsville, Nashville, Madison,
Hendersonville, Smyrna, Brentwood, La Vergne, Spring Hill, Mount
Juliet, Goodlettsville, White House and Millersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3663 8596 3551 8654 3549 8737 3663 8689
      3665 8679 3665 8659 3663 8656 3665 8651
      3665 8645
TIME...MOT...LOC 0007Z 246DEG 24KT 3657 8663 3564 8723

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:08 PM CDTSpecial Weather StatementOHXDavidson, Maury, Robertson, Rutherford, Sumner, Trousdale and 2 more37 min
May 21, 7:46 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury10 min
May 21, 7:55 PM CDTSpecial Weather StatementOHXBedford, Marshall, Rutherford, Williamson50 min
May 21, 8:21 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence39 min
May 21, 8:41 PM CDTSpecial Weather StatementOHXBedford, Coffee, Rutherford49 min
May 21, 9:05 PM CDTSpecial Weather StatementOHXCannon, Coffee, DeKalb, Warren40 min
May 21, 9:42 PM CDTSpecial Weather StatementOHXLawrence48 min
May 21, 9:54 PM CDTSpecial Weather StatementOHXMaury36 min
May 21, 10:10 PM CDTSpecial Weather StatementOHXPerry, Wayne35 min
May 21, 10:13 PM CDTSpecial Weather StatementOHXLawrence32 min
May 21, 10:32 PM CDTSpecial Weather StatementOHXGiles, Lawrence43 min
May 21, 10:35 PM CDTSpecial Weather StatementOHXHickman, Lewis, Wayne40 min
May 21, 11:03 PM CDTSpecial Weather StatementOHXCheatham, Robertson27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.